Nebraska, 2003

Hail in Nebraska, July 17, 2003

July 17, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 17 2003

...FORECAST PROBLEM WITH THIS CYCLE WAS, IS, AND WILL BE
THUNDERSTORMS CHANCES AND LOCATIONS...

...18Z SYNOPSIS...
     SURFACE HAND ANALYSIS REVEALED A NUMBER OF BOUNDARIES AROUND THE
CENTRAL STATES WITH THE MOST PROMINENT ONES BEING THE STATIONARY
FRONT THROUGH NORTHERN KANSAS AND THE DIFFERENTIAL HEATING BETWEEN
THE STRATUS SHIELD AND SCATTERED CLOUDS. THE 6.7U IMAGERY SHOWS
SUBSIDENCE INTO NORTH CENTRAL AND NORTHEAST COLORADO. AROUND THE
NORTH AND EAST SIDE OF THE SUBSIDENCE, ABUNDANT MID LEVEL MOISTURE
CONTINUES TO BE ADVECTED INTO NORTHWEST, CENTRAL, AND EASTERN
NEBRASKA.
...MODELS...
     THIS MORNINGS ETA AND GFS SOLUTIONS ARE SIMILAR IN THEIR
TREATMENT OF THE UPPER HIGH IN THE SOUTHWEST BEYOND 48 HOURS,
THOUGH, THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THE
SMALLER FEATURES LIKE VORTICITY MAXIMA. THOSE TIMING DIFFERENCES
AMOUNT TO ABOUT 12 HOURS. SO, THE LOGICAL CHOICE IS TO BLEND THE
TWO FOR SUNDAY AND MONDAY.

...TONIGHTS FORECAST...
     WITH SUBSIDENCE INDICATED IN THE 6.7U IMAGERY OVER EASTERN
COLORADO, IT APPEARS THAT THE LEAST LIKELY AREA OF THUNDERSTORM
DEVELOPMENT IS SOUTHWEST NEBRASKA. THE GOES DERIVED
TOTAL PRECIPITABLE WATER (TPW) INDICATED 40-45 MM ALONG AND NORTHEAST
OF A LINE FROM MULLEN TO BROKEN BOW. HOWEVER, EVEN IN THE SOUTHWEST,
TPWS APPROACHING 30 MM WERE PRESENT. THUNDERSTORMS YESTERDAY
DEVELOPED ALONG AND NORTH OF THE WARM FRONT. FOR THE LACK OF
ANYTHING ELSE TO FOCUS ON, I WILL PUT THE HIGHEST PROBABILITIES
ALONG THE SYNTHETIC BOUNDARY FORMED BY THE STRATUS SHIELD OVER
NORTH CENTRAL NEBRASKA.
     CONVECTION ALREADY DEVELOPING IN THE PANHANDLE AND IN
THE SOUTHWEST NORTH AND EAST OF AN OGA-MCK LINE SHOULD CONTINUE INTO
THE EVENING, THOUGH MOST UNSTABLE CONDITIONS ARE A LITTLE FARTHER
NORTH AND EAST.
...SATURDAY THROUGH MONDAY...
     ON SATURDAY, THE STRONGEST INSTABILITY IS LIKELY TO BE IN
THE EASTERN PART OF THE FORECAST AREA ALONG WITH BEST CONVERGENCE.
STILL THINGS ARE PRETTY UNSTABLE OVER THE ENTIRE FORECAST AREA, SO
20 PERCENT SHOULD DO WELL IN SOUTHWEST RANGING TO 30 PERCENT
NORTHEAST. FOR THE REST OF THE FORECAST, I WILL BLEND CURRENT
FORECAST, GFS, AND ETA.
...TUESDAY THROUGH FRIDAY...
     THE 18/00Z GFS AND THE 17/12Z ECMWF ARE SIMILAR AND THE MEDIUM
RANGE GFS SHOWED PRETTY DECENT CONSISTENCY BETWEEN THE 17/00Z AND
18/00Z CYCLES. THERE WAS REALLY NOTHING IN THE GFS TO INDICATE THE
NEED FOR BIG CHANGES IN THE CURRENT FORECAST. SO, I BASICALLY ADDED
DAY SEVEN MOS AND MADE LITTLE OTHER CHANGE.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Jul 17, 8:32 PM CST, 1 hour 11 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-181030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY
NORTH OF A LINE FROM GORDON TO BROWNLEE...AND CHAMBERS.
THUNDERSTORMS WILL FORM ACROSS THE NORTH WHERE DEWPOINTS REMAIN IN
THE 60S AND 70S. STORMS THAT DEVELOP FURTHER SOUTH WILL MOVE INTO
DRIER AIR AND WEAKEN...OR DISSIPATE WHILE MOVING THROUGH THE
SOUTHWEST. ALTHOUGH THE ATMOSPHERE IS PRIMED WITH AN ABUNDANCE OF
MOISTURE ACROSS THE NORTH...WARM TEMPERATURES ALOFT WILL CONTINUE TO
INHIBIT THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT CONTINUE TO
DEVELOP ACROSS THE NORTH...FOR THE REST OF TONIGHT...WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM MID AND UPPER LEVEL TEMPERATURES WILL LIMIT COVERAGE OF SEVERE
THUNDERSTORMS ON FRIDAY. HOWEVER...AS THE TEMPERATURES ALOFT BEGIN
TO COOL BY SATURDAY AND SUNDAY...THE POTENTIAL FOR THUNDERSTORMS
PRODUCING ISOLATED LARGE HAIL AND OR DAMAGING WINDS WILL INCREASE.

A MORE ACTIVE WEATHER PATTERN WILL DEVELOP THROUGHOUT THE WEEKEND
AND INTO THE FIRST OF NEXT WEEK...INCREASING THE CHANCES FOR
THUNDERSTORMS DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS NORTH.

TLK

The radar

The North Platte radar (KLNX), 50 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
July 17, 9:43 PM CST
Where
Cherry County, 11 mi NE of Brownlee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.400, -100.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370437.